Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Took bismol tablets. Noticed dark stools. When will stools be normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I had taken two pepto bismol tablets on sat. And then two more on Sunday. Went to bathroom on Monday and my stool was dark, didn't go again until today, I have ibs. When I went today it was still dark. When will the pepto be out of my system and my stool be back to normal. Thanks
Posted Sat, 15 Jun 2013 in Digestion and Bowels
Answered by Dr. Shoaib Khan 18 days later
Hello and welcome to XXXXXXX

Thank you for writing to us.

If you do not mind could you describe the exact color of your stool? By dark do you mean dark brown or black?

Pepto-bismol has two components, the bismuth component takes 25-100 days to be completely excreted, whereas the salicylic acid takes 4-10 hours to be completely excreted. You could drink more water and have a high fiber diet to accelerate the excretion of pepto-bismol from your body.

Ma'am, if you feel that this medication is the cause for your stool changes, then your stool should normalize within a few days (eg. 3-7 days). But we cannot be sure of this duration, as either the salicylic acid or the bismuth could be causing the irritation.

There is another possibility also, whether your stool has changed its color due to other reasons. This might also have to be considered.

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications. I would gladly help you.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor